3
votes

Is the Pill to Blame for the Low Sex Drive?

Nov 30, 2010
There is a common belief that a woman loses her sex drive once she starts taking the birth control pill. It is estimated that the combination pill, that contains synthetic form of estrogen and progestin can reduce the level of testosterone, which is responsible for our sex drive.

The recent study conducted by the scientists from Ohio State University College of Medicine says that it may not be the Pill that causes low libido.

During the study, the researchers asked 50 women, who took combination birth control pills or hormonal injections containing only progestin, to fill in the questionnaire that was developed to evaluate sexual desire and satisfaction. The researchers also measured the levels of testosterone and estrogen in women.

The findings showed that in spite of the fact that women, who were using hormonal injections, had higher levels of testosterone, there was not a significant difference between the sex desire and satisfaction for women in both groups. The results of the questionnaire showed that women from those two groups had high levels of sexual function. However, the study did not involved women, who did not take birth control pills or other hormonal types of contraception.

Women, who took the birth control pill, had around the same high level of education and have never been pregnant and did not have children. All the participants had a long-term sexual partner and used the birth control method for about 4 to 5 years.

The study could not explain why the pill is linked to low sexual drive, but the researchers suggest that other factors might contribute to it, like relationships issues.

The study was published in the American Journal of Obstetrics & Gynecology.

Related: